Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 51, NWS Norman, OK

July 19, 19974 counties in Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 19, 1997, 9:10 AM CDT for 4 counties in Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 1997, 9:10 AM CDT (14:10 UTC)
Expired
Jul 19, 1997, 12:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 191413
FFWOKC
OKC071-103-047-053-191700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
910 AM CDT SAT JUL 19 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1200 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     KAY AND NOBLE

IN NORTHWESTERN OKLAHOMA
     GARFIELD AND GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BILLINGS...BLACKWELL...BRAMAN...BRECKINRIDGE...CARRIER...
     COVINGTON...DEER CREEK...ENID...GARBER...HILLSDALE...
     JEFFERSON...LAMONT...MARLAND...MEDFORD...NASH...NEWKIRK...
     PERRY...POND CREEK...RED ROCK...RENFROW...TONKAWA...WAKITA
     AND WAUKOMIS

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE OVER
PORTIONS OF NORTHERN OKLAHOMA THROUGH THE REMAINDER OF THE MORNING AND
COULD RESULT IN AN ADDITIONAL 1 TO 2 INCHES OF RAIN ACROSS THE WARNED
AREA.  ALTHOUGH THE INTENSITY OF THE RAIN HAS DIMINISHED...WITH THE
GROUND ALREADY SATURATED ADDITIONAL RAINS WILL LIKELY GO INTO RUNOFF
RESULTING IN THE FLOODING OF MANY STREETS...CREEKS AND LOW-LYING
OR POORLY DRAINED AREAS.  MOTORISTS SHOULD EXCERCISE EXTREME CAUTION AND
BE PREPARED FOR STANDING WATER ON ROADWAYS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND. * REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.


LAT...LON 3618  9722 3620  9764 3620  9806 3697  9808
          3697  9705

MCCLURE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:05 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 4:05 AM CDT, 5 hours 5 minutes before
FPUS3 KOKC 190904
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT SAT JUL 19 1997

MCV CONTS TO BE THE ONLY MAJOR FTR OVR THE FA.  THE NGM...THE ONLY
MODEL AVBL THIS MRNG...SEEMS A BIT FAST IN SENDG THE SYS OFF TO THE
NW.  WL RETAIN HI POPS IN THE NW TNGT AS DIURNAL PCPN WL PROB RESUME
THERE ARND MDNT.

HAVE CONTD THE FFA IN THE FIVE ZNS WHERE HVY PCPN IS OCCURRING.  RNFL
SHUD DMNSH AFT SR SO THE FFA IS ONLY IN EFFECT TIL MID MRNG.  WL HAVE
TO WATCH MAJOR AND WOODS COUNTIES CAREFULLY...AND MAY HAVE TO XTND
THE WATCH INTO THOSE ZNS IF THE PCPN AREA XPANDS OR MOVS WWD.

HAVE GONE VRY CLOSE TO FWC TEMPS AS THEY SEEM VRY RSNBL.

FCSTID = 23 = CMS

OKC   90  72  92  73 /  30  10  10  20
HBR   96  70  96  72 /  20  30  20  20
SPS   98  75  98  75 /  20  20  10  10
GAG   90  68  92  70 /  20  60  30  30
PNC   88  74  92  75 /  50  20  20  20
DUA   90  74  92  74 /  10  10  10  10

.OKC...
OK...FLASH FLOOD WATCH THROUGH MID MORNING FOR ZONES OKZ006>008...
OKZ012>013.

TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:43 PM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 18, 10:30 PM CDTFlash Flood WarningOUNGrant, Kay2 hr
Jul 19, 12:48 AM CDTSevere Thunderstorm WarningOUNGarfield42 min
Jul 19, 1:23 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant3 hr
Jul 19, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jul 19, 3:07 AM CDTFlash Flood WarningOUNNoble3 hr
Jul 19, 3:59 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay3 hr
Jul 19, 6:16 AM CDTFlash Flood WarningOUNBlaine3 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Major2 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Jul 19, 9:55 AM CDTFlash Flood WarningOUNLincoln3 hr
Jul 19, 10:49 AM CDTFlash Flood WarningOUNOklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.